Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 20, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Apr 6, 2001, 4:01 PM MDT for Hamilton County, Kansas. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Apr 6, 2001, 4:01 PM MDT (22:01 UTC)
- Expired
- Apr 6, 2001, 4:15 PM MDT
- In force
- 14 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Hamilton County, KS
The radar
The Goodland radar (KGLD), 134 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.0 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2143 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 370 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 062201 SVRDDC KSC075-062215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 401 PM MDT FRI APR 6 2001 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN HAMILTON COUNTY IN KANSAS * UNTIL 415 PM MDT * AT 401 PM MDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER HAMILTON COUNTY...OR ABOUT 8 MILES NORTH OF SYRACUSE...MOVING NORTH AT 65 MPH. THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... HAIL THE SIZE OF QUARTERS DAMAGING WIND GREATER THAN 60 MILES AN HOUR A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 3812 10184 3807 10162 3825 10157 3826 10172 KRUSE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 2:15 PM MDT, 1 hour 46 minutes earlier.
Area forecast discussion, Apr 6, 2:15 PM MDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 315 PM CDT FRI APR 6 2001 FORECAST CHALLENGES ARE SEVERE STORM PROGRESSION THIS EVENING, THREAT FOR CONVECTION SUNDAY, AND WINDS ALL PERIODS. 12Z UPPER AIR MAPS SHOWED 130KT 300MB JET ROUNDING THE BASE OF THE UPPER SYSTEM OVER ARIZONA AND A 70KT JET ENTERING CALIFORNIA AHEAD OF THE EASTERN PACIFIC KICKER. 500MB TEMPS WITH THE SOUTHWEST CONUS WAVE WERE AROUND -25C WITH -37C WITH THE NEXT WAVE IN BRITISH COLUMBIA. 850MB FRONT WAS ALONG WESTERN KANSAS BORDER SNAKING UP INTO NORTHERN IOWA. 850MB LEVEL WAS FAIRLY DRY HOWEVER 15C DEWPOINTS WERE JUST UPSTREAM OVER TEXAS PANHANDLE AND 18Z SOUNDING CONFIRMS THAT THIS AIR HAS ADVECTED NORTH ON 35KT WINDS. LATEST (19Z) MESOANALYSIS HAD WARM FROM KS/NE/CO CORNER BACK EAST ALONG NORTHERN TIER OF KS COUNTIES WITH DRY LINE FROM NEAR COLBY SOUTHWEST TO EHA. COLD FRONT HAD CROSSED WESTERN NEW MEXICO AND WAS BETWEEN KSKX AND KRTN. UPPER WAVE MAKING RAPID PROGRESS ACROSS NEW MEXICO AT THIS TIME WITH 100KT 500MB WINDS AT TUCUMCARI NM PROFILER AT 18Z. DRYLINE HAS MIXED BACK TO THE WEST AS PRESSURES PLUMMET IN RESPONSE TO THE APPROACHING SPEED MAX. FIRST STORMS THAT DEVELOPED BEFORE 18Z APPEAR TO BE ASSOCIATED WITH A WEAK WAVE THAT ZIPPED ACROSS BUT EXPECT THE NEXT OUTBREAK TO BE DEVELOPING BY ZONE ISSUANCE TIME. OBVIOUSLY, WILL WATCH LATEST TRENDS FOR CONVECTIVE OUTBREAK AND TWEAK ZONES FOR STORM CHANCES ACCORDINGLY. GOING HIGH WIND HEADLINES APPEAR TO BE ON TARGET AS MOMENTUM MIXES DOWN BEHIND THE WAVE THROUGH THE OVERNIGHT HOURS. SHOULD SEE RAPID CLEARING OF SKIES AFTER THE WAVE PASSES BUT LOWS WILL BE TRICKY. MIXING FROM ALOFT SHOULD TRY TO KEEP LOWS WARM, BUT COLD FRONT COMING OVER NEW MEXICO SHOWING SOME IMPRESSIVE COOLING WITH IT. SO, THE BATTLE BETWEEN MIXING, ADVECTION, AND DOWNSLOPE ENSUES. HARD TO ARGUE MUCH WITH GUIDANCE HERE. WINDS SHOULD BE RAPIDLY DIMINISHING BY DAWN OVER THE WEST AND DROP DOWN IN THE EARLY MORNING IN THE EAST. WILL KEEP ANY HEADLINES OUT OF THE SATURDAY PERIOD FOR NOW BUT WIND ADVISORY MAY BE NEEDED FOR THE EAST. WILL LET SUBSEQUENT SHIFTS PONDER THIS AS THE SITUATION BECOMES CLEARER. SOUTHERLY WINDS THEN BEGIN TO RETURN AS INTERMEDIATE WAVE SLIDES ACROSS THE ROCKIES. TEMPS SHOULD RETURN TO ABOVE NORMAL LEVELS WITH SOME DOWNSLOPE AND PLENTY OF SUN. WINDS COME BACK TO THE SOUTHWEST SATURDAY NIGHT AS THIS WAVE PASSES. THIS SHOULD SHUNT THE MOISTURE RETURN FOR A LITTLE LONGER. SOME MIXING AND PERHAPS A FEW HIGH CLOUDS SHOULD KEEP TEMPS FROM BOTTOMING OUT AND WILL GO A BIT ABOVE GUIDANCE WITH THIS IN MIND. COLD AIR BEGINS TO COME DOWN THE FRONT RANGE SUNDAY AS NEXT SURFACE LOW GENERATES OVER EASTERN COLORADO. ETA IS THE MOST AGGRESSIVE WITH THE MOISTURE RETURN AND FEEL EVEN IT MAY BE A BIT UNDERDONE. WILL PLAY FOR THE FRONT AND VORT MAXES TO STAY TO THE NORTH AND TAKE POPS OUT OF GOING FORECAST. TEMPS WITH THE SOUTHERLY FLOW SHOULD CONTINUE TO RISE FROM SATURDAYS LEVELS. EXTENDED DISCUSSION... GOING WITH THE EC MODEL THIS CYCLE. THE MRF ACTUALLY LOOKS SIMILAR TO THE EC CONCERNING THE EVOLUTION OF THE UPPER PATTERN FOR THE NEXT WEEK. AGREE WITH PREVIOUS SHIFT IN THAT LOW-LEVEL MOISTURE MAY BE SOMEWHAT LIMITED FOR SUNDAY NIGHT CONVECTION. HOWEVER, OFTEN IS THE CASE THAT THE DRYLINE MAY RETREAT WEST BY LATE AFTERNOON. THEREFORE, WILL PLAN TO LEAVE A LOW POP FOR CWA SUNDAY NIGHT. NEXT UPPER SYSTEM TO AFFECT CWA APPEARS TO BE VERY SIMILAR TO THE ONE THAT WILL AFFECT WESTERN KANSAS TONIGHT AND TOMORROW. AT THIS POINT, WILL PLAN TO HAVE POPS FOR THE TUESDAY AND WEDNESDAY PERIODS. ALSO, NORTHERN BRANCH UPPER WAVE LOOKS TO DRIVE A COLD FRONT SOUTH EITHER WEDNESDAY OR THURSDAY. WITH THIS IN MIND, WILL GO COOLER FOR TEMPS THURSDAY AND FRIDAY. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 046/074 048/080 047 800 GCK 045/074 046/078 045 800 EHA 042/075 048/081 046 500 LBL 043/074 048/080 047 800 HYS 047/072 045/078 042 800 P28 051/075 052/080 048 800 .DDC...HIGH WInND WARNING TONIGHT KSZ030-031-043>046-061>066-074>081- 084>090. POAGE/MCCAMMON
In the hours before
Special weather statement, Apr 6, 11:26 AM MDT, 4 hours 35 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-070900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1226 PM CDT FRI APR 6 2001 ...SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EARLY TONIGHT... A POWERFUL UPPER LEVEL STORM SYSTEM WILL COMBINE WITH LOW-LEVEL MOISTURE TO CREATE THUNDERSTORMS THIS AFTERNOON AND TONIGHT OVER THE WESTERN HIGH PLAINS. THE MAIN THREATS FROM THUNDERSTORMS WILL BE HIGH WINDS AND LARGE HAIL WITH ISOLATED TORNADOES POSSIBLE. THUNDERSTORMS WILL FORM THIS AFTERNOON BETWEEN 1 AND 2 PM ALONG A DIGHTON TO HUGOTON LINE. THESE STORMS WILL MOVE RAPIDLY EAST AND EXIST FROM A HAYS TO MEDICINE LODGE LINE BETWEEN 5 AND 7 PM. AFTER THE SQUALL LINE PASSES OVER THE WESTERN HIGH PLAINS, VERY HIGHS WINDS OF 35 TO 45 MPH WITH GUSTS BETWEEN 50 AND 60 MPH WILL BE POSSIBLE STARTING BETWEEN 8 AND 10 PM. THE HIGH WINDS WILL BEGIN TO DECREASE TOWARD SUNRISE SATURDAY MORNING. THE FOLLOWING IS A SCHEDULE OF STORM IDENTIFICATION AND SPOTTER TRAINING SESSIONS FOR SPECIFIC COUNTIES FOR THE NEXT WEEK. STARTING TIMES ARE ALL AT 7 PM, UNLESS INDICATED OTHERWISE. LANE...TODAY...DIGHTON. COURT HOUSE BASEMENT. NESS...TUESDAY...NESS CITY AT THE COURT HOUSE. 202 WEST SYCAMORE. HODGEMAN...WEDNESDAY...JETMORE AT THE KING CENTER ON MAIN STREET. CLARK...THURSDAY...ASHLAND AT THE FIRE STATION ON 7TH AND MAIN. ADDITIONAL WEATHER INFORMATION CAN BE FOUND ON OUR WEBSITE AT$: HTTP://WWW.CRH.NOAA.GOV/DDC/ MCCAMMON
Special weather statement, Apr 6, 1:21 PM MDT, 2 hours 40 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-070900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 221 PM CDT FRI APR 6 2001 ...SPOTTER ACTIVATION WILL STILL BE NEEDED THIS AFTERNOON AND EARLY TONIGHT... A POWERFUL UPPER LEVEL STORM SYSTEM WILL COMBINE WITH LOW-LEVEL MOISTURE TO CREATE THUNDERSTORMS THIS AFTERNOON AND TONIGHT OVER THE WESTERN HIGH PLAINS. THE MAIN THREATS FROM THUNDERSTORMS WILL BE HIGH WINDS AND LARGE HAIL WITH ISOLATED TORNADOES POSSIBLE. THUNDERSTORMS WILL ONCE AGAIN FORM THIS AFTERNOON BETWEEN 3 AND 5 PM CDT ALONG A SCOTT CITY TO ELKHART LINE. THESE STORMS WILL MOVE RAPIDLY EAST AND EXIST FROM A HAYS TO MEDICINE LODGE LINE BETWEEN 6 AND 8 PM CDT. AFTER THE SQUALL LINE PASSES OVER THE WESTERN HIGH PLAINS, VERY HIGHS WINDS OF 35 TO 45 MPH WITH GUSTS BETWEEN 50 AND 60 MPH WILL BE POSSIBLE STARTING BETWEEN 8 AND 10 PM. THE HIGH WINDS WILL BEGIN TO DECREASE TOWARD SUNRISE SATURDAY MORNING. THE FOLLOWING IS A SCHEDULE OF STORM IDENTIFICATION AND SPOTTER TRAINING SESSIONS FOR SPECIFIC COUNTIES FOR THE NEXT WEEK. STARTING TIMES ARE ALL AT 7 PM, UNLESS INDICATED OTHERWISE. LANE...TODAY...DIGHTON. COURT HOUSE BASEMENT. NESS...TUESDAY...NESS CITY AT THE COURT HOUSE. 202 WEST SYCAMORE. HODGEMAN...WEDNESDAY...JETMORE AT THE KING CENTER ON MAIN STREET. CLARK...THURSDAY...ASHLAND AT THE FIRE STATION ON 7TH AND MAIN. ADDITIONAL WEATHER INFORMATION CAN BE FOUND ON OUR WEBSITE AT: HTTP://WWW.CRH.NOAA.GOV/DDC/ MCCAMMON
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 6, 11:44 AM MDT | Severe Thunderstorm Warning | DDC | Lane | 46 min |
| Apr 6, 3:35 PM MDT | Tornado Warning | DDC | Hamilton, Stanton | 25 min |
| Apr 6, 4:06 PM MDT | Severe Thunderstorm Warning | DDC | Morton | 24 min |
| Apr 6, 4:15 PM MDT | Severe Thunderstorm Warning | DDC | Stanton | 45 min |
| Apr 6, 4:26 PM MDT | Severe Thunderstorm Warning | DDC | Grant, Stevens | 64 min |
| Apr 6, 4:30 PM MDT | Severe Thunderstorm Warning | DDC | Hamilton | 45 min |
| Apr 6, 4:35 PM MDT | Severe Thunderstorm Warning | DDC | Kearny | 40 min |
| Apr 6, 4:39 PM MDT | Tornado Warning | DDC | Grant, Stevens | 36 min |
| Apr 6, 4:58 PM MDT | Severe Thunderstorm Warning | DDC | Finney, Haskell, Seward | 47 min |
| Apr 6, 4:58 PM MDT | Severe Thunderstorm Warning | DDC | Scott | 47 min |
| Apr 6, 5:20 PM MDT | Severe Thunderstorm Warning | DDC | Gray, Meade | 85 min |
| Apr 6, 5:54 PM MDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Hodgeman | 66 min |
| Apr 6, 5:54 PM MDT | Severe Thunderstorm Warning | DDC | Finney | 66 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.